A fixed point theorem for discontinuous functions
AbstractIn this paper we prove the following fixed point theorem. Consider a non-empty bounded polyhedron P and a function ÃÂ : P â P such that for every x Ñ P for which ÃÂ (x) â x there exists Î´ > 0 such that for all y, z Ñ B (x, Î´) â© P it holds that (ÃÂ(y)-y)2 (ÃÂ(z)-z) â¤ 0, where B (x, Î´) is the ball in Râ¿ centered at x with radius Î´ . Then ÃÂ has a fixed point, i.e., there exists a point x* Ñ P satisfying ÃÂ (x*) = x* . The condition allows for various discontinuities and irregularities of the function. In case f is a continuous function, the condition is automatically satisfied and thus the Brouwer fixed point theorem is implied by the result. We illustrate that a function that satisfies the condition is not necessarily upper or lower semi-continuous. A game-theoretic application is also discussed.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
Bibliographic InfoPaper provided by Université catholique de Louvain, Center for Operations Research and Econometrics (CORE) in its series CORE Discussion Papers RP with number -2154.
Date of creation:
Date of revision:
Note: In : Operations Research Letters, 36, 89-93, 2008
Contact details of provider:
Postal: Voie du Roman Pays 34, 1348 Louvain-la-Neuve (Belgium)
Fax: +32 10474304
Web page: http://www.uclouvain.be/core
More information through EDIRC
Other versions of this item:
- Herings, P.J.J. & Laan, G. van der & Talman, A.J.J. & Yang, Z.F., 2008. "A fixed point theorem for discontinuous functions," Open Access publications from Tilburg University urn:nbn:nl:ui:12-357915, Tilburg University.
- Herings, P.J.J. & Laan, G. van der & Talman, A.J.J. & Yang, Z.F., 2005. "A Fixed Point Theorem for Discontinuous Functions," Discussion Paper 2005-4, Tilburg University, Center for Economic Research.
- Jean-Jacques Herings & Gerard van der Laan & Dolf Talman & Zaifu Yang, 2004. "A Fixed Point Theorem for Discontinuous Functions," Tinbergen Institute Discussion Papers 05-004/1, Tinbergen Institute.
- Herings,Jean-Jacques & Laan,Gerard,van der & Talman,Dolf & Yang,Zaifu, 2005. "A Fixed Point Theorem for Discontinuous Functions," Research Memorandum 011, Maastricht University, Maastricht Research School of Economics of Technology and Organization (METEOR).
- C62 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Existence and Stability Conditions of Equilibrium
- C63 - Mathematical and Quantitative Methods - - Mathematical Methods; Programming Models; Mathematical and Simulation Modeling - - - Computational Techniques
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Talman, A.J.J. & Yamamoto, Y., 1989. "A simplicial algorithm for stationary point problems on polytopes," Open Access publications from Tilburg University urn:nbn:nl:ui:12-153111, Tilburg University.
- Herings, P.J.J., 1997.
"Two Simple Proofs of the Feasibility of the Linear Tracing Procedure,"
1997-77, Tilburg University, Center for Economic Research.
- P. Jean-Jacques Herings, 2000. "Two simple proofs of the feasibility of the linear tracing procedure," Economic Theory, Springer, vol. 15(2), pages 485-490.
- Shoven,John B. & Whalley,John, 1992.
"Applying General Equilibrium,"
Cambridge University Press, number 9780521266550, April.
- Carolyn Pitchik, 1981. "Equilibria of a Two-Person Non-Zero Sum Noisy Game of Timing," Cowles Foundation Discussion Papers 579, Cowles Foundation for Research in Economics, Yale University.
- Philip J. Reny, 1999. "On the Existence of Pure and Mixed Strategy Nash Equilibria in Discontinuous Games," Econometrica, Econometric Society, vol. 67(5), pages 1029-1056, September.
- Philippe Bich, 2006. "Some fixed point theorems for discontinuous mappings," Cahiers de la Maison des Sciences Economiques b06066, Université Panthéon-Sorbonne (Paris 1).
- Philippe Bich, 2008. "An answer to a question of herings et al," UniversitÃ© Paris1 PanthÃ©on-Sorbonne (Post-Print and Working Papers) halshs-00265464, HAL.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Alain GILLIS).
If references are entirely missing, you can add them using this form.